The Lupus Forum banner

1 - 5 of 5 Posts

·
Registered
Joined
·
4 Posts
Discussion Starter #1
Sorry if this info's already on the site but I'm confused and wonder if anyone can help or tell me their experiences...

I was recently given a week's pred to see how it made me feel as I've been so ill and basically a hermit-like vegetable for the last 4 months with no signs of the latest flare passing.

Wow, what a difference, I think. I'd forgotten what it was like to actually do things and feel well enough to leave the house. I regained motivation and actually had some energy. And my walking was better, not in the sense that I could walk properly (I'm not expecting miracles!), but the pain in my legs halved. I was also able to differentiate between the pain of the lupus and the pain from my back, and actually try to correct the way that I do things posturally.

However, I did suffer some side effects including muscle weakness, which I think highlighted how unfit I've become over the past 4 months, and really, really bad pain in the bones in my upper spine and skull and bad headaches. Are these common side effects? I should probably add that the muscles in my torso are rubbish anyway, so I'm guessing this could be why my back hurt so much.

Sadly, I finished the course on Sunday and last night was so, so bad, I felt like I was back to relentless world of pain, the headaches continue and the night sweats are back, and did I mention the PAIN?

Is it usual for symptoms to return so quickly? I was kinda hoping they'd last til I went back in 2 weeks, or at least a little longer.

Thanx
Anna
 

·
Registered
Joined
·
7,800 Posts
Hello Anna,

I don't know how high a dose of pred you were put on but yes, headaches can be a symptom of prednsiolone, especially if the dose is relatively high or if you are unused to extra pred in your system. Some people are also just generally more sensitive to pred. I have had whopper headaches this week from having extra IV pred on top of my usual oral dose.

Pred can also cause muscle weakness but that is usually at the higher doses and I don't think as quick to happen.

The back and upper spine would be more unusual (I think) and sound more like a problem of mucles having become contracted from all that pain that you're in. Maybe even the headaches are also linked to that. Sometimes when we hurt all over separating things is easier said than done:(

Unfortunately a pred effect may not last very long after taking it. It depends on the "why" it was taken in the first place. For some people, who take short bursts to try and nip a flare in the bud, a quick short course is enough to stop the flare getting out of control. However if, as in your case, it is more a question of disease not being controlled sufficiently, then the pain can return quite quickly. It is still very useful for the docs though to see how well you reacted and to decide on the course of action to be followed.

There are plenty of options open to the rheumy. Those might include additional disease modifying meds and, possibly, keeping you on a low dose of pred for a little while longer.

It's good that you have an appointment coming up so soon. Do make sure you ahve noted how you reacted etc. so that you remember it all when you see the rheumy.

Keep us posted :)
Katharine
 

·
Registered
Joined
·
3,471 Posts
i dont think so you were only on them for one week what dose???
i would say i think you should return to your dr saying how you feel though.

steriods can cause symtoms it will be in the leaflet in the box provided, but one weeks worth. mmmmmmmmm!! see your gp good luck and hope they are able to help you seems you need something

Lin xxxx
 

·
Registered
Joined
·
893 Posts
I started at 45mg and a week plus felt quite euphoric, manic and I felt like my body was on holiday.

No other symptoms apart from the muscle weakness for a dayor so but bascially engergised.

Im guessing that your body was fueled by the pred but your bound to be out of condition. If you are posturing differently and generally moving more and with a spring in your step then somewhere your body is going to create a few problems after all this time.

Pred can also highlight some things that are not lupus related but it can also mask symptoms.

Only a weeks worth is relativly form side effects I would guess not such a problem.
I did have depressive taper problems and the lower I get the more my body feels like a the weight of an aeroplane as it takes off and you get that sudden heavyness.

Hope you get some answers
 

·
The Other Illinois Tammy
Joined
·
1,193 Posts
Anna,
Yes, preds are wonderful things when they work. You see why some people are on a low dose all the time. When I did get pred I almost felt that the lupus was a bad memory. The last time I got it, it did not work the same. I big problem I had was with the stomache which I have all the time I was on it. The last time I could of took sugar pills and got the same benefit. I am glad that the pred. did wonders for you and hope that they think about adding a low dose for you. I hope you feel better soon.
 
1 - 5 of 5 Posts
Top